Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

July 10, 2018Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 10, 2018, 6:49 PM EDT for Monroe County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 6:49 PM EDT (22:49 UTC)
Expired
Jul 10, 2018, 7:30 PM EDT
In force
41 min
Issued by
NWS Philadelphia/Mount Holly

County Monroe County, PA

The radar

The Binghamton radar (KBGM), 135 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS81 KPHI 102249
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
649 PM EDT TUE JUL 10 2018

NJZ001-PAZ055-102330-
Sussex-Monroe-
649 PM EDT TUE JUL 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SUSSEX AND
MONROE COUNTIES...

At 647 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hawley to near Bear Creek Village.
Movement was southeast at 25 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Port Jervis, Montague, Mount Pocono, Tobyhanna, Bushkill, Henryville,
Werry Lake, Pocono Pines, Pocono Raceway, Skytop, Tannersville,
Mountainhome, Alpine Mountain, Long Pond, Sun Valley, Arrowhead Lake,
Stoddartsville, Hainesville, Reeders and Analomink.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4126 7450 4094 7543 4098 7550 4109 7560
      4112 7565 4113 7565 4123 7554 4125 7513
      4115 7515 4114 7509 4112 7506 4110 7499
      4116 7490 4128 7484 4135 7475
TIME...MOT...LOC 2247Z 301DEG 23KT 4144 7517 4123 7575 

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 10, 4:12 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 4:12 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
412 PM EDT Tue Jul 10 2018

.SYNOPSIS...
A cold front will move into the area tonight before stalling to our
south and east on Wednesday. Tropical Cyclone Chris will continue to
move towards the northeast and further out to sea. High pressure
will build into the region on Wednesday and remain across the area
through the end of the week. Another frontal system will approach
our area over the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A cold front will transit the southern Poconos and Lehigh Valley
this evening, before moving off the Delaware coast late tonight.
Moisture is limited with this boundary, mainly confined to the low
levels. Showers were developing as of late this afternoon west of
the area, but expect thunderstorm development to be limited by a
substantial amount of dry air and modest lapse rates in the mid
levels. Overall, thunderstorm coverage should be confined to
portions of eastern PA and New Jersey to the northwest of I95.
Given Surface Based CAPE around 2.5 kJ and Bulk Shear up to 30 kt,
thunderstorms that are able to develop could be strong in the
Lehigh Valley and Southern Poconos. Steep 0-3 km lapse rates and
modest D-CAPE will support the potential for isolated strong
wind gusts. Cannot rule out small hail as well, but warm mid
level temperatures will be largely prohibitive. Shower and
thunderstorm activity will end around midnight. It should remain
dry southeast of I-95, therefore PoPs were unmentionable.

With the transit of the cold front, increased cloud cover will
to temperatures several degrees warmer compared to last night,
in the lower 60s to lower 70s, slightly above seasonal norms.

Winds will shift from southwest to northwest, less than 10 mph.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The front will move off the Delaware coast early Wednesday morning,
with clearing skies to follow. Otherwise, a mostly sunny day is
in store. There is a slight chance of a shower, and perhaps a rumble
of thunder, given the proximity of the front and heating of the day
across southern portions of DE and the eastern shore of MD during
the afternoon. Otherwise, it will be dry. Temperatures will be near
seasonable levels across the region, except closer to the coast,
where an onshore flow will keep temperatures lower.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Wednesday Night...The cold front will push offshore and away
from the region overnight as high pressure starts to build in
from the northwest.

Thursday through Friday...High pressure will slide across the
region through the end of the week. The high will generally keep
us dry through this period. A shortwave will rotate through the
mid levels on Thursday which may have just enough energy and
moisture to pop off a couple of showers in the region. Don't
expect much, if anything, to develop at this point so have kept
the forecast dry. Temperatures will be quite comfortable a
humidity levels remain on the lower side. Gradual warming of the
airmass is expected as we head through Friday and toward the
weekend.

Saturday through Tuesday...An unsettled period for the weekend
and into the start of the work week.

By Saturday, the high starts to shift to the east of our area,
bringing a more south to southwest flow into the region. This
will allow some warmer, moister air to filter in and we will
once again start to see the temperatures and humidity rise
across the region. With the warm and moist air, we will also see
the instability increase across our area and, as a result, we
will have a chance for some convection to develop for the
weekend.

A low pressure system develops across the upper midwest through
this time and as it moves eastward, it will drag a cold front
toward our area. This front will arrive in our area early in the
work week, bringing more chances for showers and thunderstorms
for Monday and Tuesday.

The heat and humidity will build through this time and may start
to near advisory levels as we head into the new week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR. For both RDG and ABE, VCTS thunder is noted in
the TAF until around 00Z, where there could be a brief IFR/MVFR
restriction. Winds shifting from southwest to northwest,
generally around 10 kt or less. Low confidence in thunderstorms,
otherwise high confidence.

Wednesday...VFR. North-northeast winds 10-15 kt. High
confidence.

OUTLOOK...

Wednesday night through Friday...Mainly VFR conditions
expected. Easterly winds less than 10 knots becoming southerly
later Friday.

Saturday and Sunday...Mainly VFR conditions expected.
Increasing cloudiness with a chance of showers and
thunderstorms. Light south to southwest winds.

&&

.MARINE...
Sub-SCA conditions are expected through Wednesday.

OUTLOOK...

Wednesday night through Friday...Sub-advisory conditions
expected on the area waters. Seas 2 to 4 feet on the ocean, 1 to
3 feet in the Delaware Bay. Easterly winds Wednesday night
through Friday, becoming south late Friday.

Saturday and Sunday...Sub-advisory conditions expected on the
area waters. Seas 2 to 3 feet on the ocean, 1 to 2 feet in the
Delaware Bay. South to southwest winds around 10 to 15 knots
Saturday and Sunday.

RIP CURRENTS...

A moderate risk for the formation of dangerous rip currents is
forecast for the DE and NJ beaches through this evening and again
Wednesday.

&&

.TIDES/COASTAL FLOODING...
The evening astronomical high tides associated with this week's new
moon will be particularly high, especially those on Thursday, Friday
and Saturday. It will take a positive departure of only a few tenths
of a foot to cause minor flooding along the coasts of New Jersey and
Delaware, and up into Delaware Bay and the tidal Delaware River.

A northeast to east wind is anticipated for Wednesday. The onshore
flow may result in some minor flooding on Wednesday evening. Swells
from tropical system Chris are expected to enhance the impacts
of the high tide and they may cause some minor beach erosion, as
well.

An onshore component to the wind is forecast again for Thursday and
Friday. Therefore, additional minor tidal flooding may occur during
the evening hours on both days.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...LF
Short Term...LF
Long Term...Meola
Aviation...LF/Meola
Marine...LF/Meola
Tides/Coastal Flooding...
Hazardous weather outlook, Jul 10, 4:13 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
413 PM EDT Tue Jul 10 2018

NJZ001-007-008-PAZ054-055-062-112015-
Sussex-Warren-Morris-Carbon-Monroe-Northampton-
413 PM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Tonight.

Scattered thunderstorms may produce gusty winds and small hail this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012-013-015>023-027-
PAZ060-061-070-071-101>106-112015-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Southeastern Burlington-Berks-Lehigh-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
413 PM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-112015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
413 PM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

A moderate risk for the formation of dangerous rip currents
continues along the New Jersey shore and Delaware Beaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Long-period swells from tropical system Chris will cause an enhanced
risk for the development of dangerous rip currents through at least
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-112015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
413 PM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 10, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
649 PM EDT TUE JUL 10 2018

NJZ001-PAZ055-102330-
Sussex-Monroe-
649 PM EDT TUE JUL 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SUSSEX AND
MONROE COUNTIES...

At 647 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hawley to near Bear Creek Village.
Movement was southeast at 25 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Port Jervis, Montague, Mount Pocono, Tobyhanna, Bushkill, Henryville,
Werry Lake, Pocono Pines, Pocono Raceway, Skytop, Tannersville,
Mountainhome, Alpine Mountain, Long Pond, Sun Valley, Arrowhead Lake,
Stoddartsville, Hainesville, Reeders and Analomink.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4126 7450 4094 7543 4098 7550 4109 7560
      4112 7565 4113 7565 4123 7554 4125 7513
      4115 7515 4114 7509 4112 7506 4110 7499
      4116 7490 4128 7484 4135 7475
TIME...MOT...LOC 2247Z 301DEG 23KT 4144 7517 4123 7575

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:26 PM EDTSpecial Weather StatementPHISussex49 min

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.